Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 5, 2021Beaverhead County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 5, 2021, 9:34 PM MDT for Beaverhead County, Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2021, 9:34 PM MDT (03:34 UTC)
Expired
Aug 5, 2021, 10:00 PM MDT
In force
26 min
Issued by
NWS Great Falls, MT
Hail
0.00 in
Wind
40

County Beaverhead County, MT

The radar

The Pocatello radar (KSFX), 179 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 3.6 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
3441 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

407 
WWUS85 KTFX 060334
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
934 PM MDT Thu Aug 5 2021
 
MTZ008-060400-
Beaverhead MT-
934 PM MDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of south central
Beaverhead County through 1000 PM MDT...

At 933 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Leadore, or 41 miles southwest of Dillon, moving
northeast at 40 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Clark Canyon and Dell. 

This includes Interstate 15 between mile markers 19  and 45 .
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4460 11308 4462 11305 4468 11307 4470 11310
      4476 11313 4507 11292 4473 11249 4453 11302
TIME...MOT...LOC 0333Z 222DEG 34KT 4469 11302 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

RCG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 5, 8:22 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 5, 8:22 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
822 PM MDT Thu Aug 5 2021

.SYNOPSIS...
A weather disturbance will move across southern Montana tonight,
resulting in scattered showers and thunderstorms over Central and
Southwest MT. Afternoon temperatures will be a bit cooler than then
they have been starting on Friday, with the cooling trend continuing
through the weekend. There is a good chance for rain over North
Central MT on Sunday, but warm and dry conditions return by the
middle of next week.

&&

.UPDATE...

Gusty showers and thunderstorms continue this evening, with an
outflow boundary moving northeastward across the plains. A few
isolated gusts to 30 mph or so remain possible this evening,
mainly with showers and thunderstorms that are developing across
SW Montana this evening, but a developing nocturnal inversion
should keep wind gusts elevated above the valley floors. Ludwig

&&

.AVIATION...
515 PM MDT Thu Aug 5 2021 (06/00Z TAF period)

Main concern is areas of smoke and thunderstorms this evening. A new
band of smoke will move through the region this evening, but should
clear out a bit by late evening as cleaner air moves in behind the
thunderstorms. Thunderstorms will continue to move northward into
Central MT and diminish early late this evening. Another round of
storms is likely after 21z on Friday over much of the region.
Mountains/passes will generally be obscured by smoke through this
evening. Brusda

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.FIRE WEATHER...
The Red Flag Warning will continue into the evening, however the
probability of a dry thunderstorm is getting less, as most storms
are producing some rainfall.

The next main concern is the winds on Sunday ahead of a strong
cold front. Temperatures will be cooler and humidity higher, so
no highlights planned for in our area. Additionally, the
probability of rainfall exceeding 0.25 inches is greater than 50
percent over along the Highway 2 corridor from Cut Bank to Harlem.
Brusda

&&

.HYDROLOGY...
There is a small probability, generally less than 10 percent, of
a slow moving thunderstorm producing heavy rainfall that could
cause some flooding issues over Southwest MT tonight and again on
Friday. At this time the main concern area would be urban
locations. Brusda

&&

.PREV DISCUSSION...
/ISSUED 515 PM MDT Thu Aug 5 2021/
Tonight through Saturday...Several upper level disturbances will
move across Southwest MT tonight through Friday. As a result,
expect periods of showers and thunderstorms in this region. The
main impact will be brief heavy rainfall and lightning. Afternoon
temperatures will slowly cool down a bit from Friday into
Saturday.

Sunday and Monday...The GFS and EC show an upper level trof moving
through the region, but differ in the timing and how widespread
the heavier the precipitation will be. Overall, there is the
potential for rainfall of greater than 0.25 inches over a good
portion of North Central MT, with the isolated amounts around 1
inch possible. Depending on how early in the day the precipitation
develops, temperatures could be much cooler than currently
forecast on Sunday over North Central MT. Overall, the
precipitation should exit the region by Monday.

Tuesday through Thursday...Expect another period of very warm
temperatures to develop over the region. There is the potential
that afternoon temperatures could be well into the 90s once again
by next Wed or Thur, depending on how fast the warmer air moves
back in. Additionally, overall mostly dry conditions are
expected during this period. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  60  88  58  86 /  40  30   0   0
CTB  59  86  56  80 /  20  20   0   0
HLN  60  86  58  89 /  60  60  10   0
BZN  55  80  51  86 /  60  80  30   0
WYS  48  68  40  73 /  70  90  50  10
DLN  52  72  48  81 /  70  90  20   0
HVR  63  90  60  87 /  20  30  20   0
LWT  58  83  56  84 /  30  50  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight Central and Eastern
Lewis and Clark National Forest Areas...Helena and Townsend
Ranger Districts of the Helena National Forest...Lincoln Ranger
District of the Helena National Forest.

Red Flag Warning until midnight MDT tonight Deerlodge/Western
Beaverhead National Forest...Eastern Beaverhead National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 5, 6:16 PM MDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
616 PM MDT Thu Aug 5 2021

MTZ012-014-048-053>055-060045-
Broadwater MT-Cascade MT-Southern Rocky Mountain Front MT-
Gallatin MT-Central and Southern Lewis and Clark MT-Meagher MT-
616 PM MDT Thu Aug 5 2021

...Strong thunderstorms will impact portions of southeastern Lewis
and Clark, northern Broadwater, Meagher, northeastern Gallatin and
southwestern Cascade Counties through 645 PM MDT...

At 616 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southwest of Wolf Creek to 13 miles
northeast of East Helena to 18 miles northeast of Townsend to 16
miles south of White Sulphur Springs to 6 miles northwest of Clyde
Park. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White Sulphur Springs, Cascade, Wolf Creek, Fort Logan On The Smith
River, York, Ringling, Fort Logan, Bowmans Corner, Marysville, Tower
Rock State Park, Newlan Creek Reservoir, Craig, Lennep, Canyon Creek,
Black Sandy State Park and Goose Bay.

This includes the following highways...
 Interstate 15 between mile markers 197 and 259.
 Highway 200 between mile markers 80 and 118.
 Highway 12 between mile markers 8  and 58.
 Highway 287 between mile markers 1  and 33.
 Highway 89 between mile markers 1 and 20, and between mile markers
39 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4744 11233 4728 11145 4707 11107 4673 11072
      4623 11028 4619 11028 4620 11077 4594 11080
      4657 11172 4682 11253 4684 11254 4684 11259
TIME...MOT...LOC 0016Z 241DEG 31KT 4690 11234 4668 11167 4654 11131
4632 11102 4593 11072

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CMC
Special weather statement, Aug 5, 6:47 PM MDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
647 PM MDT Thu Aug 5 2021

MTZ012>014-048>051-054-060145-
Chouteau MT-Cascade MT-Southern Rocky Mountain Front MT-Fergus MT-
Eastern Teton MT-Judith Basin MT-
Central and Southern Lewis and Clark MT-Meagher MT-
647 PM MDT Thu Aug 5 2021

...Strong outflow winds from thunderstorms will impact portions of
central Lewis and Clark, Meagher, Judith Basin, southwestern Fergus,
southeastern Teton, southwestern Chouteau and Cascade Counties
through 745 PM MDT...

At 646 PM MDT, Doppler radar was tracking strong outflow winds from
thunderstorms along a line extending from 9 miles south of Augusta
to near Cascade to 23 miles south of Belt to 24 miles northeast of
White Sulphur Springs to 29 miles southwest of Stanford to 11 miles
southwest of Harlowton. Movement was northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Great Falls, Lewistown, Choteau, White Sulphur Springs, Cascade,
Stanford, Fairfield, Belt, Dutton, Denton, Hobson, Moore, Highwood,
Black Eagle, Geyser, Fort Shaw, Fort  Shaw, Power, Carter and
Neihart.

This includes the following highways...
 Interstate 15 between mile markers 229 and 319.
 Highway 200 between mile markers 0 and 84, and between mile markers
95 and 139.
 Highway 12 between mile markers 39 and 77.
 Highway 191 between mile markers 1 and 2, and between mile markers 1
and 4.
 Highway 287 between mile markers 1  and 35, and between mile markers
45 and 64.
 Highway 87 between mile markers 4 and 35.
 Highway 89 between mile markers 1 and 71, between mile markers 9 and
55, and between mile markers 72 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4675 10938 4670 10939 4670 10982 4675 10996
      4675 11005 4672 11027 4618 11029 4624 11036
      4661 11115 4689 11169 4714 11237 4799 11234
      4786 11090 4733 10967 4676 10904
TIME...MOT...LOC 0046Z 225DEG 48KT 4736 11242 4730 11173 4706 11110
4676 11049 4676 11049 4632 11000

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CMC
Special weather statement, Aug 5, 7:31 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
731 PM MDT Thu Aug 5 2021

MTZ008-015-060200-
Madison MT-Beaverhead MT-
731 PM MDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of west central Madison
and central Beaverhead Counties through 800 PM MDT...

At 730 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Dillon, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dillon, Clark Canyon and Beaverhead Rock State Park.

This includes Interstate 15 between mile markers 39  and 74 .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Clark Canyon Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4490 11295 4508 11309 4549 11255 4503 11218
TIME...MOT...LOC 0130Z 243DEG 34KT 4502 11291

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Ludwig
Special weather statement, Aug 5, 7:52 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
752 PM MDT Thu Aug 5 2021

MTZ008-060215-
Beaverhead MT-
752 PM MDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of south central
Beaverhead County through 815 PM MDT...

At 752 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Lima, or 28 miles northwest of Dubois, moving
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lima and Snowline.

This includes Interstate 15 between mile markers 2  and 19 .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4449 11255 4448 11258 4449 11264 4449 11266
      4450 11269 4448 11278 4487 11252 4469 11217
      4447 11245 4448 11247 4446 11251
TIME...MOT...LOC 0152Z 216DEG 36KT 4446 11265

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Ludwig
Special weather statement, Aug 5, 8:15 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
815 PM MDT Thu Aug 5 2021

MTZ008-015-060245-
Madison MT-Beaverhead MT-
815 PM MDT Thu Aug 5 2021

...A thunderstorm will impact portions of south central Madison and
southeastern Beaverhead Counties through 845 PM MDT...

At 814 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Lima, or 28 miles northwest of Dubois, moving
northeast at 45 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lima and Snowline.

This includes Interstate 15 between mile markers 2 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4452 11241 4463 11261 4510 11229 4486 11188
TIME...MOT...LOC 0214Z 217DEG 41KT 4437 11274

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Ludwig
Special weather statement, Aug 5, 9:34 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
934 PM MDT Thu Aug 5 2021

MTZ008-060400-
Beaverhead MT-
934 PM MDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of south central
Beaverhead County through 1000 PM MDT...

At 933 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Leadore, or 41 miles southwest of Dillon, moving
northeast at 40 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clark Canyon and Dell.

This includes Interstate 15 between mile markers 19  and 45 .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4460 11308 4462 11305 4468 11307 4470 11310
      4476 11313 4507 11292 4473 11249 4453 11302
TIME...MOT...LOC 0333Z 222DEG 34KT 4469 11302

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:16 PM MDTSpecial Weather StatementTFXLewis and Clark, Meagher29 min
Aug 5, 6:24 PM MDTSevere Thunderstorm WarningTFXLewis and Clark36 min
Aug 5, 6:47 PM MDTSpecial Weather StatementTFXCascade, Judith Basin, Meagher, Teton58 min
Aug 5, 7:31 PM MDTSpecial Weather StatementTFXBeaverhead29 min
Aug 5, 8:15 PM MDTSpecial Weather StatementTFX30 min
Aug 6, 1:01 PM MDTSpecial Weather StatementTFXBeaverhead59 min
Aug 6, 1:40 PM MDTSpecial Weather StatementTFXBeaverhead65 min
Aug 6, 2:21 PM MDTFire Weather WatchTFXBroadwater, Gallatin, Jefferson, Lewis and Clark, Meagher20 hr
Aug 6, 3:19 PM MDTSpecial Weather StatementTFXJudith Basin26 min
Aug 6, 3:37 PM MDTSpecial Weather StatementTFXCascade53 min
Aug 6, 3:48 PM MDTSpecial Weather StatementTFX27 min
Aug 6, 4:10 PM MDTSpecial Weather StatementTFX65 min
Aug 6, 4:25 PM MDTSpecial Weather StatementTFXFergus35 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.